Treatment of near-fatal beta blocker and calcium channel blocker intoxication with hyperinsulinemic euglycemia, intravenous lipid emulsions and high doses of norepinephrine

2Citations
Citations of this article
8Readers
Mendeley users who have this article in their library.

Abstract

© 2015, Pharmamed Mado Ltd. All rights reserved.Background. Treatment of combined beta blocker and calcium channel blocker intoxication remains challenging due to a profound and treatment-resistant circulatory collapse. Along with standard therapy (calcium, glucagon, mechanical ventilation, vasopressors), two novel approaches are increasingly being reported as successful: hyperinsulinemic euglycemia and intravenous lipid emulsion. Case Report. Our patient: a 66-year-old Caucasian male who ingested approximately 450 mg of bisoprolol, 300 mg of amlodipine, 200 mg of doxazosin and smaller amounts of nifedipine, torasemide, acetysaliclic acid and ibuprofen in a suicide attempt. The patient was hypotensive and bradycardic on admission with left-ventricular ejection fraction estimated at 10-15%. By combining standard therapy (intubation, mechanical ventilation, vasopressors, calcium and glucagon) and new therapies (hyperinsulinemic euglycemia and intravenous lipid emulsions) in a stepwise approach we normalized systolic function and treated bradycardiawithin 2 hours of admission. However, severe hypotension persisted requiring extremely high doses of norepinephrine (14 mcg/kg/min) and vasopressin (0.03 U/min) to maintain his blood pressure over the following three days. He was discharged home after prolonged in-hospital treatment and rehabilitation (62 days) and extensive physical and psychiatric rehabilitation. Why should an emergency physician be aware of this? Aggressive medical therapy including hyperinsulinemic euglycemia, intravenous lipid emulsions and high doses of norepinephrine could be considered for multidrug intoxication with a predominant clinical picture of beta blocker and calcium channel blocker intoxication in patients presenting with severe hemodynamic compromise.

Cite

CITATION STYLE

APA

Markota, A., Hajdinjak, E., Rupnik, B., & Sinkovič, A. (2015). Treatment of near-fatal beta blocker and calcium channel blocker intoxication with hyperinsulinemic euglycemia, intravenous lipid emulsions and high doses of norepinephrine. Signa Vitae, 10(1), 144–150. https://doi.org/10.22514/SV101.042015.12

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free